Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 256, NWS Bismarck, ND

September 3, 2018Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 3, 2018, 6:30 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2018, 6:30 PM MDT (00:30 UTC)
Expired
Sep 3, 2018, 6:58 PM MDT
In force
28 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bowman County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 221 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 4:44 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1312 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

405 
WUUS53 KBIS 040030
SVRBIS
NDC011-087-040115-
/O.NEW.KBIS.SV.W.0256.180904T0030Z-180904T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
630 PM MDT MON SEP 3 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  North central Bowman County in southwestern North Dakota...
  Central Slope County in southwestern North Dakota...

* Until 715 PM MDT.

* At 630 PM MDT, a severe thunderstorm was located near Rhame, or 13
  miles west of Bowman, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Rhame around 640 PM MDT.

Other locations impacted by this severe thunderstorm include Griffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4663 10370 4663 10363 4643 10329 4612 10358
      4618 10380
TIME...MOT...LOC 0030Z 203DEG 23KT 4619 10367 

HAIL...<.75IN
WIND...60MPH
 
$$

HARGROVE
3 follow-up statements
596 
WWUS53 KBIS 040042
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
642 PM MDT MON SEP 3 2018

NDC011-087-040115-
/O.CON.KBIS.SV.W.0256.000000T0000Z-180904T0115Z/
Bowman ND-Slope ND-
642 PM MDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTH CENTRAL BOWMAN AND CENTRAL SLOPE COUNTIES...

At 642 PM MDT, a severe thunderstorm was located over Rhame, or 12
miles northwest of Bowman, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Bowman and central Slope Counties, including the following
locations... Griffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4663 10370 4663 10363 4643 10329 4613 10357
      4620 10378
TIME...MOT...LOC 0042Z 203DEG 23KT 4626 10363 

HAIL...1.00IN
WIND...60MPH
 
$$

HARGROVE
943 
WWUS53 KBIS 040053
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
653 PM MDT MON SEP 3 2018

NDC011-087-040115-
/O.CON.KBIS.SV.W.0256.000000T0000Z-180904T0115Z/
Bowman ND-Slope ND-
653 PM MDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTH CENTRAL BOWMAN AND CENTRAL SLOPE COUNTIES...

At 653 PM MDT, a severe thunderstorm was located 7 miles northeast of
Rhame, or 8 miles northwest of Bowman, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Bowman and central Slope Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4663 10370 4663 10363 4643 10329 4622 10348
      4629 10371
TIME...MOT...LOC 0053Z 229DEG 23KT 4628 10350 

HAIL...1.00IN
WIND...60MPH
 
$$

HARGROVE
436 
WWUS53 KBIS 040058
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
658 PM MDT MON SEP 3 2018

NDC011-087-040108-
/O.CAN.KBIS.SV.W.0256.000000T0000Z-180904T0115Z/
Bowman ND-Slope ND-
658 PM MDT MON SEP 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BOWMAN AND
CENTRAL SLOPE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern North Dakota.

LAT...LON 4663 10370 4663 10363 4643 10329 4622 10348
      4629 10371
TIME...MOT...LOC 0058Z 203DEG 23KT 4631 10348 

$$

HARGROVE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:35 PM MDT, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 3, 2:35 PM MDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
335 PM CDT Mon Sep 3 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 229 PM CDT Mon Sep 3 2018

Thunderstorms are the main focus in the short term period.

Overall, there are very few changes this forecast period from
the previous forecast. Convection still looks to develop between
5-6 pm cdt per latest CAM model output. This is slightly later
than earlier runs of the CAMS and also a little farther south.
However, convection does expand quickly northward into SE
Saskatchewan and SW Manitoba. Storm mode still indicates a blend
with discrete supercells possible early on (especially south)
with a transition to multicellular and QLCS later tonight. SPC day
1 outlook did expand the slight risk area a little farther east
along the Canadian border. Latest iterations of the HRRR are
supporting a possible QLCS segment pushing into the Turtle
mountains late this evening. Stronger Bulk shear along the
Canadian border with shear aligned almost due parallel to the
convective line would support this scenario.

After 06 UTC Convection appears to diminish as it moves into a
more strongly capped environment over central and eastern ND,
combined with the diurnal increase in CIN with the loss of
heating. Continued a mention of severe this early evening west and
mid to late evening central, extending as far east as a line from
around Hettinger to near Bismarck and into the Turtle mountains.
Areas east of this, at this time, would appear to have a limited
chance of severe weather late tonight.

Convection may linger through the morning over the southern James
River Valley. Although we are only expecting shower activity with
a slight chance of thunder.

Cool high pressure builds over the area through the remainder of
the day Tuesday, with temperatures in the low 60s northwest to the
lower 70s in the southern James River Valley.

.LONG TERM...(Tuesday night through Monday)
Issued at 229 PM CDT Mon Sep 3 2018

We have introduced patchy frost into the forecast across the
northwest and north central Late Tuesday night into Wednesday
morning as Cool high pressure slides into northern ND by 12 UTC
Wednesday. We utilized guidance on the cooler side of the envelope
of solutions, but not the coolest. Later shifts can adjust as
needed but we will need to monitor for possible frost/freeze
highlights mainly along and north of the highway 200 corridor.

Quiet weather is in store Wednesday through Thursday. A blend of
model guidance produces a chance of showers and thunderstorms
Thursday night into Friday morning, mainly along the International
Border in an area of warm advection and weak impulsed moving
through a quasi-zonal flow. Another wave moves through the region
Saturday into Sunday but models are not in as good agreement here,
but it does result in some slight chance pops. After the cooldown
on Wednesday, Temperatures quickly rebound to values near normal
through the remainder of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 229 PM CDT Mon Sep 3 2018

VFR conditions to begin the 18Z TAF period. Scattered to broken
low vfr Ceilings this afternoon at KJMS. Otherwise clear skies
elsewhere until convection begins late afternoon/early evening.
Kept a VCTS at KISN as thinking now is convection may develop just
east of here. Added a Tempo period at KDIK and KMOT for convection
in the 03-06 UTC timeframe. With move uncertainty with convection
farther east, just added a VCTS at KBIS and KJMS using latest HRRR
for guidance on timing. After convection moves through winds
become north to northwest and remain northerly through the rest of
the 18Z TAF period. We did add a mention of MVFR ceilings
developing at KJMS late tonight and lingering into Tuesday
morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Sep 3, 5:32 PM MDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
632 PM CDT Mon Sep 3 2018

NDZ018>022-031>035-040>045-042345-
Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-
Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
632 PM CDT Mon Sep 3 2018 /532 PM MDT Mon Sep 3 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are possible until midnight. Large hail up
to half dollar size and wind gusts as high as 70 mph are the main
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening.

NDZ023-025-036-037-046>048-050-051-042345-
Wells-Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-
Dickey-
632 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Thunderstorms are forecast after midnight. Small hail and wind
gusts as high as 40 mph will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ002>005-009>013-017-042345-
Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-McHenry-
Pierce-McKenzie-
632 PM CDT Mon Sep 3 2018 /532 PM MDT Mon Sep 3 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are possible until midnight. Large hail up
to half dollar size and wind gusts as high as 70 mph are the main
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Patchy frost is possible Wednesday morning, mainly through the
Canadian Border counties. There is a chance of thunderstorms
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through the
evening.

NDZ001-042345-
Divide-
632 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Patchy frost is possible Wednesday morning. There is a chance of
thunderstorms Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

JP Martin

In the hours before

Local storm report, Sep 3, 6:10 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
710 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             MEDORA                  46.91N 103.52W
09/03/2018  M0.75 INCH       BILLINGS           ND   PUBLIC

&&
Local storm report, Sep 3, 6:23 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
723 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FUNNEL CLOUD     3 ESE MUD BUTTES        46.01N 103.73W
09/03/2018                   BOWMAN             ND   PUBLIC

            PUBLIC REPORT OF A FUNNEL CLOUD 3 ESE OF MUD
            BUTTES.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:10 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark65 min
Sep 3, 6:16 PM MDTSevere Thunderstorm WarningBISBillings, Dunn59 min
Sep 3, 6:22 PM MDTTornado Warning Tornado observedBISBowman23 min
Sep 3, 6:29 PM MDTSevere Thunderstorm WarningBISBillings, Slope, Stark61 min
Sep 3, 6:47 PM MDTSevere Thunderstorm WarningBISBowman58 min
Sep 3, 6:58 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark62 min
Sep 3, 7:09 PM MDTSevere Thunderstorm WarningBISMountrail, Ward66 min
Sep 3, 7:40 PM MDTSevere Thunderstorm WarningBISBillings, Stark50 min
Sep 3, 8:17 PM MDTSevere Thunderstorm WarningBISBottineau, Renville43 min
Sep 3, 8:22 PM MDTSevere Thunderstorm WarningBISBurke, Renville, Ward38 min
Sep 3, 8:23 PM MDTSevere Thunderstorm WarningBISDunn, Stark52 min
Sep 3, 10:01 PM MDTSpecial Weather StatementBISOliver29 min
Sep 3, 11:08 PM MDTSpecial Weather StatementBISSheridan52 min
Sep 3, 11:20 PM MDTSpecial Weather StatementBISMorton40 min
Sep 4, 12:16 AM MDTSpecial Weather StatementBISBurleigh44 min
Sep 4, 1:03 AM MDTSpecial Weather StatementBISBurleigh42 min
Sep 4, 2:06 AM MDTSpecial Weather StatementBISKidder39 min
Sep 4, 2:57 AM MDTSpecial Weather StatementBISStutsman48 min
Sep 4, 5:58 AM MDTSpecial Weather StatementBISLogan47 min
Sep 4, 6:36 AM MDTSpecial Weather StatementBISLogan39 min
Sep 4, 7:09 AM MDTSpecial Weather StatementBISLaMoure51 min
Sep 4, 7:51 AM MDTSpecial Weather StatementBISLaMoure24 min
Sep 4, 1:50 PM MDTFrost AdvisoryBISBottineau, Burke, Divide, McHenry, McKenzie, Mountrail and 4 more18 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.